Starting New Antidepressant Can Make Depression Worse Before It Gets Better
I’m an impatient patient.
When I was first diagnosed with depression seven or so years ago, my doctor prescribed me an antidepressant medication, warning me that it might take 2 to 4 weeks before it made any difference.
Boy was that an understatement. I vividly remember getting worse before getting better, even dealing with physical pain caused by my depression.
The first depression drug he prescribed proved ineffective, even after a month, so we tried another. The same cycle repeated itself. I didn’t start feeling better until my third antidepressant prescription—a few months after being diagnosed.
I know that is not very encouraging to those who have recently been diagnosed with depression. Hearing that it may get worse before it gets better is frustrating. But it’s true.
Be Patient with Depression Meds
It takes patience to get the payoff from antidepressants. Two to four weeks is generally the minimum to see any improvement, and it may take up to six months to get the full benefit of a new depression drug. At least, that’s what my psychiatrist tells me.
Changing antidepressant medications can be just as frustrating as taking an antidepressant for the first time. The last couple of weeks have been extremely difficult for me. I began to slide back into a deep bout of depression, and my doctor wanted to be aggressive in trying to stop it. It got so bad that my stomach ached and I could barely get out of bed for a day or two, so we had no choice but to try something different.
And we did. We changed my antidepressant. While I’m generally a compliant patient, I didn’t follow the doctor’s orders exactly on how to switch antidepressants safely and make the transition. Big mistake.
Instead of slowly weaning off my old drug, which I was supposed to do over a three-day period, I suddenly stopped the antidepressant cold turkey and started taking the new drug. This led to what's called antidepressant discontinuation symptoms. Several days of pure hell followed. I had suicidal thoughts. My anxiety increased exponentially, and I was feeling utterly hopeless and severely depressed.
I didn’t intentionally ignore the doctor’s orders. He told me to get off the old drug by cutting my dosage in half for three days before dropping it entirely. When I got home that night, I was frustrated to discover that the pill I had been taking was the type that can’t be cut in half. So I just quit taking it instead of asking for the smaller dosage.
Let’s just say I won’t ever do that again.
So if you are suffering from depression and have just been put on an antidepressant, my advice is to be patient. If you have been on an antidepressant and a decision is made to discontinue it, follow the doctor’s orders. I learned that lesson the hard way.
Smith, J. (2012, February 17). Starting New Antidepressant Can Make Depression Worse Before It Gets Better, HealthyPlace. Retrieved on 2019, August 18 from https://www.healthyplace.com/blogs/copingwithdepression/2012/02/new-meds-can-make-depression-worse-before-it-gets-better
Author: Jack Smith
uncomfortable, he then switched me to Pristiq which is like effexor but without sexual side effects. My question is I've ben on it for a little over one week I forgot to take it a couple of days ago but took it the next day! Is it normal that I experienced depressing thoughts and hopelessness two days after? I haven't felt this way since I first started taking an antidepressant 7 1/2 weeks ago! I'm frustrated and hate feeling this way! Any help would be greatly appreciated!:) Thank you!:)
As for your son, take my word for it that a) he's too young right now to really remember anything and b) he's going to remember all the good stuff about you being a terrific mom!
Keep me posted. I hope you feel better soon.
Prozac (Fluoxetine) is metabolized by Human Cytochrome P450-2D6 where Celexa (Citalopram) is metabolized by Human Cytochrome P450-2C19 and Amitriptyline fluoxetine by 2C9.
So, why do I mention genetic testing? If your insurance will pay for it, tests can be run to see which, if any, variants are present in your liver and guide your doctor to the most effectatious drug available. If your insurance will not cover it, as you try new medications be certain to log them and check the liver enzyme they are metabolized with.
Some may read your post and believe your underlying condition worsened when you went cold turkey. I do not know of anyone with a true immediate onset of symptoms, we tend to slide into them until they become overwhelming. The problem is as humans we tend to forget just how bad our symptoms were and when we stop taking meds the symptoms manifest much more quickly than the original onset did. Gradually weaning off your meds allows you to adjust to your symptoms again and gets the old medication out of your system so you do not get something like serotonin syndrom when your new medicine is added back in.
Sorry for the split post, but there were two topics I felt needed to be addresses. I hope you the best.